Close Menu

Hypercalcaemia Secondary to Hypervitaminosis A in a Patient with Chronic Renal Failure

Issue: 
DOI: 
10.7727/wimj.2011.171
Pages: 
105–8

ABSTRACT

Vitamin A toxicity is a well-described medical condition with a multitude of potential presenting signs and symptoms. It can be divided into acute and chronic toxicity. Serum vitamin A concentrations are raised in chronic renal failure even with ingestion of less than the usual toxic doses. Hypercalcaemia can occasionally be associated with high levels of vitamin A but it is rare. In this report, we describe a 67-year old female patient with chronic kidney disease who was taking vitamin A supplements for approximately 10 years. The patient had worsening of her chronic kidney disease over the last years and developed chronic hypercalcaemia. Her vitamin A level was elevated with a daily intake of 7000 IU of vitamin A daily. The vitamin A supplement was stopped. A few months later, vitamin A level diminished substantially and serum calcium levels returned to normal.

 

Accepted: 
19 Dec, 2011
PDF Attachment: 
e-Published: 03 Jan, 2014
Top of Page